Kansas, 2016

Flash Flooding and Flood in Kansas, May 29, 2016

May 29, 2016 · NWS GLD · 21 events in 5 counties and zones

During the afternoon and through the evening strong to severe thunderstorms moved across Northwest Kansas, with the bulk of the severe weather occurring over Logan and Gove counties. The strongest storms produced large hail up to hen egg size near Park.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the afternoon and through the evening strong to severe thunderstorms moved across Northwest Kansas, with the bulk of the severe weather occurring over Logan and Gove counties. The strongest storms produced large hail up to hen egg size near Park. Some of these thunderstorms produced prolonged heavy rainfall over parts of eastern Logan and western Gove counties which lead to flash flooding along the Hackberry and Plum creeks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 29, 11:21 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, May 29, 11:21 AM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1121 AM MDT SUN MAY 29 2016

.SHORT TERM...(Today through Tuesday night)
Issued at 348 AM MDT Sun May 29 2016

Forecast issues will be chances of thunderstorms and when next
chance of severe weather. Satellite showing complicated and
amplified/blocky pattern from the Pacific into the western Atlantic.

At jet level...Nam was doing a little better than the rest of the
output. At mid levels...the models were close with the Canadian/Gfs
and Nam doing a little better. Sref was doing the best on the
surface wind and pressure field. The Gfs/Nam/Ecmwf were doing the
best on the low level thermal field.

Models are doing a little better today. However, models continue
to have problems with the surface winds, low level thermal fields,
and convective feedback issues. Also the hires/convective allowing
output continues to have differences and is overdoing
precipitation. Overall, confidence is below normal on solutions.

Today/tonight...A weak right rear quadrant affects the southern half
of the area through the morning. Also weak shortwave trough moving
through. Some weak convection going on at this time and should
primarily be confined to the southern and eastern areas this
morning.

Again multiple shortwave troughs, some suffering from convective
feedback, and how they interact making this period uncertain. One
shortwave trough leaves the eastern portion of the area late this
morning/early this afternoon as another shortwave approaches from
the south and west. Convection looks to move through the area and
mainly affect western areas before ending.

Looks to be less cloud cover than anticipated yesterday so raised
maxes. For tonight models showing an increase, of varying degrees,
in low level moisture during the night. May end up being just
stratus but did add patchy fog for later tonight.

Monday/Monday night...look to have some fog and stratus in the
morning and then looks to clear out by late morning. Some increase
in lift in the morning with the strongest shortwave to move through
expected in the afternoon and nighttime hours. Will have slight
chance pops in the morning increasing to chance in the afternoon
with high chance to likely pops during the night. Spc expanded/moved
a slight risk into the area for this period. Considering the veering
wind profile and decent lapse rates in the place, the slight looks
reasonable and will continue the mention of severe in the grids.

Again guidance a little warmer and considering that there looks to
be less clouds, raised maxes a little again.

Tuesday/Tuesday night...shortwave that moved through the period
before will force a cold front through the area by the beginning of
the period. Upslope flow increases behind the front. Despite the
mean trough still our west and northwest, the models do depict a lot
of mid level lift moving through and seems unorganized and not very
definite. However, right rear quadrant begins affecting the northern
portion of the area late in the afternoon. This sags south and
strengthens through the night.

However, models not very excited about producing much precipitation
despite the jet models. The appear to not have a lot of moisture,
but considering the upslope and jet lift thought model pops and qpf
would be area. At this time kept slight chance to low chance pops
with the highest pops in the southern portion. Again look to be
warmer and carry less cloud cover. Again at this time only minor
adjustments to the maxes.

.LONG TERM...(Wednesday through Saturday)
Issued at 158 AM MDT Sun May 29 2016

The majority of the extended period is expected to be dry due to a
ridge moving into the region Wednesday night. Based on the GFS and
European models the ridge will stay over the CWA for the entire
period. The only times that could have the possibility of receiving
some precipitation are Wednesday during the day and Saturday night.
On Wednesday before the ridge moves into the region a trough is
moving east past the CWA, this could potentially impact the southern
and eastern portions of the area due to moisture being pulled into
the base of the trough. Instability factors are not impressive
during this time, so opted to keep PoPs out of the forecast for now.
As for Saturday, the ridge is still over the CWA but a frontal
boundary pushes down from the trough in the eastern CONUS and pulls
in some moisture allowing for some potential for precipitation. It
does not look impressive at this time, but included some slight
chances PoPs 00z-12z Sunday. Overall the extended period looks to be
dry and warm.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1117 AM MDT Sun May 29 2016

widely scattered thunderstorms will develop this evening and
persist into tonight due to a weak shortwave trough aloft and
instability due to surface heating. Confidence is rather low that
one of these storms will directly impact either KGLD or KMCK so
will not mention in the TAFs at this time.
Overnight...there is a low probability of low clouds and fog with
low level moisture advecting northward which could briefly reduce
flight categories at either terminal. Once again, confidence is
rather low so will leave out of the TAFs for now.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...CLT
AVIATION...024
Hazardous weather outlook, May 29, 10:41 AM CST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1041 AM MDT SUN MAY 29 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301645-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1041 AM MDT SUN MAY 29 2016 /1141 AM CDT SUN MAY 29 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE WILL BE ISOLATED TO SCATTERED THUNDERSTORMS THROUGH TONIGHT.
AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE CHANCES FOR THUNDERSTORMS WILL CONTINUE FROM MONDAY INTO
TUESDAY NIGHT. AT THIS TIME...IT LOOKS LIKE SOME OF THESE STORMS
COULD BECOME SEVERE MONDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Special weather statement, May 29, 12:37 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
137 PM CDT SUN MAY 29 2016

KSZ029-291915-
GOVE KS-
137 PM CDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOVE COUNTY UNTIL
215 PM CDT...

AT 137 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHWEST OF HEALY...MOVING NORTH AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
THE MONUMENT ROCKS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3871 10082 3892 10081 3892 10037 3870 10039
      3870 10082
TIME...MOT...LOC 1837Z 188DEG 21KT 3873 10072

024

The radar

The Goodland radar (KGLD), 109 km away, was scanning. The volume nearest the first event began at 19:08 UTC.

Open the radar archive at this moment

Event by event

17 hail, 3 flash flood, 1 flood. Local standard time, as filed.

Hail, Gove

When
May 29, 1:09 PM CST
Where
Gove County, 3.95 mi W of Gove
Measured
1 in hail
Reported by
Public
Coordinates
38.958, -100.553

The hail is coating the ground. High winds were also reported, but no estimate of speed was given.

Hail, Gove

When
May 29, 1:35 PM CST to 1:41 PM CST
Where
Gove County, 4.25 mi S of Park
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.039, -100.361

Hail, Gove

When
May 29, 1:35 PM CST to 1:45 PM CST
Where
Gove County, 1.36 mi SE of Park
Measured
1.25 in hail
Property damage
$4,000
Reported by
CoCoRaHS
Coordinates
39.086, -100.353

The hail broke windows in the house.

Hail, Gove

When
May 29, 1:39 PM CST
Where
Gove County, 0.83 mi SE of Buffalo Park
Measured
1.75 in hail
Reported by
Public
Coordinates
39.111, -100.360

Report received through social media. Estimated the time of the report from radar.

Hail, Gove

When
May 29, 1:43 PM CST
Where
Gove County, Park
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
39.100, -100.370

Lightning also started a grass fire in a nearby tree row.

Hail, Gove

When
May 29, 2:09 PM CST
Where
Gove County, 3.95 mi W of Gove
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.958, -100.553

The hail is covering the ground.

Hail, Sheridan

When
May 29, 2:22 PM CST
Where
Sheridan County, 6.27 mi SSE of Hoxie
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.263, -100.396

The hail stones ranged from pea to penny in size.

Hail, Logan

When
May 29, 3:00 PM CST
Where
Logan County, 9.82 mi S of Oakley Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
38.980, -100.851

Hail, Logan

When
May 29, 3:10 PM CST
Where
Logan County, 9.17 mi SSE of Monument
Measured
1.75 in hail
Reported by
Public
Coordinates
38.989, -100.926

The hail stones ranged from ping-pong to golf ball in size.

Hail, Logan

When
May 29, 3:10 PM CST
Where
Logan County, 5.85 mi SSE of Monument
Measured
1 in hail
Reported by
Social Media
Coordinates
39.017, -100.996

Hail, Sheridan

When
May 29, 3:40 PM CST
Where
Sheridan County, 6.14 mi S of Selden
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.441, -100.572

Hail, Logan

When
May 29, 3:55 PM CST
Where
Logan County, 0.69 mi N of Page City
Measured
1.5 in hail
Reported by
Social Media
Coordinates
39.090, -101.150

Hail, Logan

When
May 29, 3:58 PM CST
Where
Logan County, 10.25 mi NNW of Elkader
Measured
1 in hail
Reported by
Public
Coordinates
38.916, -100.946

Hail, Thomas

When
May 29, 4:11 PM CST
Where
Thomas County, 0.92 mi SSW of Levant
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.367, -101.204

The hail stones were mostly nickel size with some quarter size hail mixed in.

Hail, Logan

When
May 29, 4:18 PM CST
Where
Logan County, 9.67 mi N of Elkader
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.920, -100.871

Mostly pea size hail with some quarter size hail mixed in.

Flash Flood, Gove

When
May 29, 4:30 PM CST to 10:00 PM CST
Where
Gove County, 11.85 mi S of Campus to 11.84 mi S of Campus
Cause
Heavy Rain
Reported by
Social Media
Coordinates
38.949, -100.760

Prolonged heavy rainfall caused the Hackberry Creek to flow over CR 16 roughly 3/4 of a mile south of CR S. Rainfall amounts ranged from two to four inches over the flash flood area.

Hail, Thomas

When
May 29, 5:07 PM CST
Where
Thomas County, 4.45 mi S of Halford
Measured
0.88 in hail
Reported by
Public
Coordinates
39.307, -100.886

Hail, Wallace

When
May 29, 4:10 PM MST
Where
Wallace County, 7.93 mi NE of Wallace
Measured
1 in hail
Reported by
Public
Coordinates
39.005, -101.481

Flash Flood, Logan

When
May 29, 5:30 PM CST to 8:30 PM CST
Where
Logan County, 11.19 mi S of Oakley Muni Arpt to 11.17 mi SSW of Oakley Muni Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.960, -100.852

Prolonged heavy rainfall caused flooding across CR Seneca between CR 430 and Highway 83. Rainfall amounts of 2 to 4 inches fell across the flash flood area.

Flash Flood, Logan

When
May 29, 6:30 PM CST to 9:30 PM CST
Where
Logan County, 10.42 mi N of Elkader to 10.45 mi N of Elkader
Cause
Heavy Rain
Reported by
Social Media
Coordinates
38.931, -100.878

Prolonged heavy rainfall of around two inches fell over the flash flood area. However the corridor of heavy rainfall followed the channel of Plum Creek upstream, further aiding in flooding downstream. A photo sent in the day after the heavy rainfall occurred showed flood waters were still over the road in two locations, just west and just south of the CR Quail/CR 430 intersection where the Plum Creek crosses under the road.

Flood, Logan

When
May 29, 9:30 PM CST to 11:59 PM CST
Where
Logan County, 10.42 mi N of Elkader to 10.46 mi N of Elkader
Cause
Heavy Rain
Reported by
Social Media
Coordinates
38.931, -100.878

Prolonged heavy rainfall of around two inches fell over the flash flood area. However the corridor of heavy rainfall followed the channel of Plum Creek upstream, further aiding in flooding downstream and causing the flooding to last into the next morning. A photo sent in the day after the heavy rainfall occurred showed flood waters were still over the road in two locations, just west and just south of the CR Quail/CR 430 intersection where the Plum Creek crosses under the road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638891, 638895, 638900, 638893, 638898, 638901, 638903, 638904, 638905, 638906, 638907, 638910, 638911, 638913, 638912, 638933, 638914, 638915, 638930, 638921, 638924.